Triple threat: Bilateral Renal Artery Thrombosis and Heparin Induced Thrombocytopenia in a Patient with COVID-19, A Case Report
Bilateral renal artery thrombosis, COVID-19, heparin induced thrombocytopenia, case report
Cardiovascular Diseases | Critical Care | Internal Medicine | Virus Diseases
The thrombotic sequelae of COVID-19 are thought to be caused by the excessive inflammation, platelet activation, and endothelial dysfunction induced by the virus. Roughly half of patients diagnosed with COVID-19 experience coagulopathy. Here, we highlight a unique case of a healthy 44-year-old man who presented to the emergency department with sudden onset severe, diffuse abdominal pain with concurrent onset of lower extremity numbness and tingling. He was found to have bilateral renal artery thrombosis and tested positive for COVID-19. During the course of his hospitalization, he developed acute renal failure; requiring dialysis. He also developed thrombocytopenia after receiving heparin therapy. His HIT antibody optical density was elevated to 1.960, consistent with a diagnosis of heparin-induced thrombocytopenia. His platelet nadir was 115×103/uL. The patient’s anticoagulation regimen was then transitioned from heparin to apixaban. To our knowledge, this is the only case of a patient with concurrent bilateral renal artery thrombosis, an active COVID-19 infection and heparin induced thrombocytopenia. Overall, this case demonstrates the importance of fully evaluating hematologic abnormalities in patients with COVID-19 infections, as the presence of the virus does not exclude the presence of other treatable bleeding disorders. It also emphasizes the array of clinical findings that can accompany COVID-19.
Publisher or Conference
Journal of Emergency and Critical Care Medicine
Benge EJ, McWhorter Y. Triple Threat: Bilateral Renal Artery Thrombosis in a Patient with COVID-19, A Case Report. J Emerg Crit Care Med. 2021;. doi: 10.21037/jeccm-21-41